April 2017, 37(4): 1903-1922. doi: 10.3934/dcds.2017080

An existence proof of a symmetric periodic orbit in the octahedral six-body problem

Universidade Federal Rural de Pernambuco, Departamento de Matemática, Rua Dom Manoel de Medeiros, s/n, Recife, PE 52171-900, Brasil

Received  May 2016 Revised  November 2016 Published  December 2016

Fund Project: The first author is supported by CAPES grants

We present a proof of the existence of a periodic orbit for the Newtonian six-body problem with equal masses. This orbit has three double collisions each period and no multiple collisions. Our proof is based on the minimization of the lagrangian action functional on a well chosen class of symmetric loops.

Citation: Anete S. Cavalcanti. An existence proof of a symmetric periodic orbit in the octahedral six-body problem. Discrete & Continuous Dynamical Systems - A, 2017, 37 (4) : 1903-1922. doi: 10.3934/dcds.2017080
References:
[1]

H. Brezis, Analyse Fonctionnelle, Théorie et Applications, Masson, Paris, 1983.

[2]

K. -C. Chen, Variational Methods and Periodic Solutions of Newtonian N-Body Problems Ph. D thesis, University of Minnesota, 2001.

[3]

A. Chenciner and R. Montgomery, A remarkable periodic solution of the three-body problem in the case of equal mass, Annals of Mathematics, 152 (2000), 881-901. doi: 10.2307/2661357.

[4]

Z. Coti-Zelati, Periodic solution for $N$-body problems, Ann. Inst. Henri Poincaré, Anal Non Linéaire, 7 (1990), 477-492.

[5]

M. DegiovanniF. Gianonni and A. Marino, Periodic solutions of dynamical systems with newtonian type potentials, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 15 (1988), 467-494.

[6]

W. B. Gordon, A minimizing property of Kleperian orbits, American Journal of Math, 99 (1977), 961-971. doi: 10.2307/2373993.

[7]

T. Levi-Civita, Sur la Régularization du probléme des trois corps, Acta. Math, 42 (1920), 99-144. doi: 10.1007/BF02404404.

[8]

R. Palais, The principle of symmetric criticality, Comm. Math. Phys., 69 (1979), 19-30. doi: 10.1007/BF01941322.

[9]

H. Poincaré, Sur Les Solutions Périodiques et le Principe de Moindre Action, C. R. A. S. , 1896.

[10]

E. Serra and S. Terracini, Collisionless periodic solutions to some three-body problems, Arch. Rational Mech. Anal., 120 (1992), 305-325. doi: 10.1007/BF00380317.

[11]

M. Shibayama, Minimizing periodic orbits with regularizable collisions in the n-body problem, Arch. Rational Mech. Anal., 199 (2011), 821-841. doi: 10.1007/s00205-010-0334-6.

[12]

J. Schubart, Numerische Aufsuchung periodischer Lösungen im Dreikörperproblem, Astronom. Nachr., 283 (1956), 17-22. doi: 10.1002/asna.19562830105.

[13]

A. Venturelli, A Variational proof of the existence of Von Schubart's Orbits, Discrete and Continuous Dynamical Systems B, 10 (2008), 699-717. doi: 10.3934/dcdsb.2008.10.699.

[14]

A. Venturelli, Application de la Minimisation De L'action au Probléme des N Corps Dans le Plan et Dans L'espace Ph. D. thesis, Université Denis Diderot in Paris, 2002.

[15]

L. C. Young, Lectures on the Calculus of Variations and Optimal Control Theory W. B. Saunders Company, 1969.

show all references

References:
[1]

H. Brezis, Analyse Fonctionnelle, Théorie et Applications, Masson, Paris, 1983.

[2]

K. -C. Chen, Variational Methods and Periodic Solutions of Newtonian N-Body Problems Ph. D thesis, University of Minnesota, 2001.

[3]

A. Chenciner and R. Montgomery, A remarkable periodic solution of the three-body problem in the case of equal mass, Annals of Mathematics, 152 (2000), 881-901. doi: 10.2307/2661357.

[4]

Z. Coti-Zelati, Periodic solution for $N$-body problems, Ann. Inst. Henri Poincaré, Anal Non Linéaire, 7 (1990), 477-492.

[5]

M. DegiovanniF. Gianonni and A. Marino, Periodic solutions of dynamical systems with newtonian type potentials, Ann. Scuola Norm. Sup. Pisa Cl. Sci., 15 (1988), 467-494.

[6]

W. B. Gordon, A minimizing property of Kleperian orbits, American Journal of Math, 99 (1977), 961-971. doi: 10.2307/2373993.

[7]

T. Levi-Civita, Sur la Régularization du probléme des trois corps, Acta. Math, 42 (1920), 99-144. doi: 10.1007/BF02404404.

[8]

R. Palais, The principle of symmetric criticality, Comm. Math. Phys., 69 (1979), 19-30. doi: 10.1007/BF01941322.

[9]

H. Poincaré, Sur Les Solutions Périodiques et le Principe de Moindre Action, C. R. A. S. , 1896.

[10]

E. Serra and S. Terracini, Collisionless periodic solutions to some three-body problems, Arch. Rational Mech. Anal., 120 (1992), 305-325. doi: 10.1007/BF00380317.

[11]

M. Shibayama, Minimizing periodic orbits with regularizable collisions in the n-body problem, Arch. Rational Mech. Anal., 199 (2011), 821-841. doi: 10.1007/s00205-010-0334-6.

[12]

J. Schubart, Numerische Aufsuchung periodischer Lösungen im Dreikörperproblem, Astronom. Nachr., 283 (1956), 17-22. doi: 10.1002/asna.19562830105.

[13]

A. Venturelli, A Variational proof of the existence of Von Schubart's Orbits, Discrete and Continuous Dynamical Systems B, 10 (2008), 699-717. doi: 10.3934/dcdsb.2008.10.699.

[14]

A. Venturelli, Application de la Minimisation De L'action au Probléme des N Corps Dans le Plan et Dans L'espace Ph. D. thesis, Université Denis Diderot in Paris, 2002.

[15]

L. C. Young, Lectures on the Calculus of Variations and Optimal Control Theory W. B. Saunders Company, 1969.

Figure 1.  A sketch of the first sixth of the orbit
Figure 2.  Orbit in the configuration space
[1]

Jungsoo Kang. Some remarks on symmetric periodic orbits in the restricted three-body problem. Discrete & Continuous Dynamical Systems - A, 2014, 34 (12) : 5229-5245. doi: 10.3934/dcds.2014.34.5229

[2]

Daniel Offin, Hildeberto Cabral. Hyperbolicity for symmetric periodic orbits in the isosceles three body problem. Discrete & Continuous Dynamical Systems - S, 2009, 2 (2) : 379-392. doi: 10.3934/dcdss.2009.2.379

[3]

Nai-Chia Chen. Symmetric periodic orbits in three sub-problems of the $N$-body problem. Discrete & Continuous Dynamical Systems - B, 2014, 19 (6) : 1523-1548. doi: 10.3934/dcdsb.2014.19.1523

[4]

Gianni Arioli. Branches of periodic orbits for the planar restricted 3-body problem. Discrete & Continuous Dynamical Systems - A, 2004, 11 (4) : 745-755. doi: 10.3934/dcds.2004.11.745

[5]

Alessandra Celletti. Some KAM applications to Celestial Mechanics. Discrete & Continuous Dynamical Systems - S, 2010, 3 (4) : 533-544. doi: 10.3934/dcdss.2010.3.533

[6]

Abimael Bengochea, Manuel Falconi, Ernesto Pérez-Chavela. Horseshoe periodic orbits with one symmetry in the general planar three-body problem. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 987-1008. doi: 10.3934/dcds.2013.33.987

[7]

Duokui Yan, Tiancheng Ouyang, Zhifu Xie. Classification of periodic orbits in the planar equal-mass four-body problem. Conference Publications, 2015, 2015 (special) : 1115-1124. doi: 10.3934/proc.2015.1115

[8]

Rongchang Liu, Jiangyuan Li, Duokui Yan. New periodic orbits in the planar equal-mass three-body problem. Discrete & Continuous Dynamical Systems - A, 2018, 38 (4) : 2187-2206. doi: 10.3934/dcds.2018090

[9]

Sergey V. Bolotin, Piero Negrini. Variational approach to second species periodic solutions of Poincaré of the 3 body problem. Discrete & Continuous Dynamical Systems - A, 2013, 33 (3) : 1009-1032. doi: 10.3934/dcds.2013.33.1009

[10]

Luca Biasco, Luigi Chierchia. Exponential stability for the resonant D'Alembert model of celestial mechanics. Discrete & Continuous Dynamical Systems - A, 2005, 12 (4) : 569-594. doi: 10.3934/dcds.2005.12.569

[11]

Richard Moeckel. A topological existence proof for the Schubart orbits in the collinear three-body problem. Discrete & Continuous Dynamical Systems - B, 2008, 10 (2&3, September) : 609-620. doi: 10.3934/dcdsb.2008.10.609

[12]

Marcel Guardia, Tere M. Seara, Pau Martín, Lara Sabbagh. Oscillatory orbits in the restricted elliptic planar three body problem. Discrete & Continuous Dynamical Systems - A, 2017, 37 (1) : 229-256. doi: 10.3934/dcds.2017009

[13]

Daniel Wilczak, Piotr Zgliczyński. Topological method for symmetric periodic orbits for maps with a reversing symmetry. Discrete & Continuous Dynamical Systems - A, 2007, 17 (3) : 629-652. doi: 10.3934/dcds.2007.17.629

[14]

Regina Martínez. On the existence of doubly symmetric "Schubart-like" periodic orbits. Discrete & Continuous Dynamical Systems - B, 2012, 17 (3) : 943-975. doi: 10.3934/dcdsb.2012.17.943

[15]

Shiqing Zhang, Qing Zhou. Nonplanar and noncollision periodic solutions for $N$-body problems. Discrete & Continuous Dynamical Systems - A, 2004, 10 (3) : 679-685. doi: 10.3934/dcds.2004.10.679

[16]

Corey Shanbrom. Periodic orbits in the Kepler-Heisenberg problem. Journal of Geometric Mechanics, 2014, 6 (2) : 261-278. doi: 10.3934/jgm.2014.6.261

[17]

Hildeberto E. Cabral, Zhihong Xia. Subharmonic solutions in the restricted three-body problem. Discrete & Continuous Dynamical Systems - A, 1995, 1 (4) : 463-474. doi: 10.3934/dcds.1995.1.463

[18]

P. Dormayer, A. F. Ivanov. Symmetric periodic solutions of a delay differential equation. Conference Publications, 1998, 1998 (Special) : 220-230. doi: 10.3934/proc.1998.1998.220

[19]

Hsin-Yuan Huang. Schubart-like orbits in the Newtonian collinear four-body problem: A variational proof. Discrete & Continuous Dynamical Systems - A, 2012, 32 (5) : 1763-1774. doi: 10.3934/dcds.2012.32.1763

[20]

Tiancheng Ouyang, Duokui Yan. Variational properties and linear stabilities of spatial isosceles orbits in the equal-mass three-body problem. Discrete & Continuous Dynamical Systems - A, 2017, 37 (7) : 3989-4018. doi: 10.3934/dcds.2017169

2016 Impact Factor: 1.099

Metrics

  • PDF downloads (2)
  • HTML views (4)
  • Cited by (0)

Other articles
by authors

[Back to Top]